[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1974

Cutaneous Manifestations of Trichloroethylene Toxicity

Author Affiliations

From the Section of Dermatology, Department of Medicine, University of Southern California School of Medicine, LAC/USC Medical Center, Los Angeles.

Arch Dermatol. 1974;110(6):886-890. doi:10.1001/archderm.1974.01630120036007
Abstract

Exposure to trichloroethylene may be associated with a generalized dermatitis of sufficient severity to warrant hospitalization.

Four patients had symptoms of trichloroethylene exposure other than dermatitis. The most frequent symptoms were varying degrees of inebriation while at work and signs of mucous membrane irritation (eyes and upper respiratory tract). One patient had toxic hepatitis.

Useful factors in establishing the diagnosis are the positive identification of trichloroethylene exposure, the presence of trichloroacetic acid in the urine and of trichloroethanol in the serum; both of these can be found for four to five days following exposure.

Regulations for the use of this solvent in industry exist, but are not always followed, resulting in toxic reactions due to trichloroethylene.

×